Dr. Sharon Orrange - May 30, 2017
Impaired sleep (insomnia) is a major complaint from patients in my practice, with huge personal and economic costs. When it comes to treatments for either difficulty going to sleep or staying asleep, looking for an easily reversible cause is the first step.
One of the first places to look: many drugs may affect the quality and duration of sleep. These 18 meds have been shown in studies to do just that. See More
Dr. Sharon Orrange - December 21, 2016
“Can I just stop my medication?” This question, frequently asked of primary care doctors, has a complicated answer. For starters, if you are taking a medication that is controlling an ongoing medical problem like high blood pressure, diabetes, or high cholesterol you should never stop it on your own—or your problem will return. Many patients do come clean though, and report that they just plain stopped their meds. See More
Dr. Sharon Orrange - May 18, 2016
You and your healthcare provider have decided it’s time to wean off your antidepressant and now you wonder: what is the best way to stop? Does taking it slow make more sense than cold turkey? What symptoms might I feel?
First: the “discontinuation syndrome” is worse when you stop your antidepressant abruptly. This may include dizziness, nausea, fatigue, muscle aches, chills, anxiety, and irritability. See More
Dr. Sharon Orrange - August 24, 2015
Almost 10% of Americans will battle depression over their lifetime. Some people will find themselves depressed after a traumatic life event; for others, it’s a constant battle.
While depression can happen to anyone, here are some surprising statistics:
- People living in the southeast US tend to have a higher incidence of depression.
- People with lower levels of education tend to report more depression. See More
Dr. Sharon Orrange - August 20, 2015
Sexual problems are common in both men and women. These problems take different forms including lack of desire (decreased libido), inability to achieve erection or orgasm and impaired arousal.
Medications are a common and easily treatable cause of sexual dysfunction—and these drugs are the most likely to cause problems. See More
Dr. Sharon Orrange - June 10, 2014
One in ten visits to a primary care doctor is for fatigue. While certainly not the only cause, your medications can be the culprit for making you sleepy. Here are the players you need to know about.
Beta blockers. These are medications used for high blood pressure, migraine prevention, control of heart rate in atrial fibrillation, and they improve mortality after heart attack. Ok, now for the downside. They can make you sleepy. See More
Dr. Sharon Orrange - May 01, 2014
With depression so common, many women of reproductive age will be on antidepressant meds while attempting to conceive. Do I have to stop taking my antidepressant once I’m pregnant? That’s a question we face in primary care all the time.
It’s a complicated thing to study because comparing folks with depression taking antidepressants with folks not suffering from depression isn’t a fair study—because depression itself may be (and likely is) a risk factor for miscarriage. See More
Dr. Sharon Orrange - February 13, 2014
Is there anything new for menopause?
Well, yes there is. 2014 brought some new guidelines by the American College of Obstetricians and Gynecologists for the treatment of symptoms of menopause: hot flashes and vaginal dryness/atrophy.
No new risks or dangers.
The good news is the guidelines didn’t raise any risks or dangers that we didn’t already know, for the medications or treatments we have been using. See More